Alert archive / Texas / Heat Advisories in 2021

Heat Advisory 9, NWS Midland/Odessa, TX

June 22, 20215 counties in Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this heat advisory at Jun 22, 2021, 1:29 PM CDT for 5 counties in Texas; Eddy County, New Mexico. It took effect at Jun 23, 2021, 1:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2021, 1:29 PM CDT (18:29 UTC)
In effect from
Jun 23, 2021, 1:00 PM CDT
Expired
Jun 23, 2021, 9:00 PM CDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 205 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

735 
WWUS74 KMAF 221829
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
129 PM CDT Tue Jun 22 2021

NMZ027-028-TXZ271-273-275-277-278-231100-
/O.NEW.KMAF.HT.Y.0009.210623T1800Z-210624T0200Z/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Guadalupe and Delaware Mountains-Eastern Culberson County-
Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Guadalupe Mountains NP, Pine Springs, 
Fort Davis, and Alpine
129 PM CDT Tue Jun 22 2021 /1229 PM MDT Tue Jun 22 2021/

...HEAT ADVISORY IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 9 PM CDT
/8 PM MDT/ WEDNESDAY...

* WHAT...Temperatures of 95 or greater in the mountains with 105 
  or more expected in the plains.

* WHERE...In New Mexico, Guadalupe Mountains of Eddy County and 
  Eddy County Plains. In Texas, Guadalupe and Delaware Mountains 
  in Texas and Davis Mountains Foothills, Eastern Culberson 
  County, and Chinati and Davis Mountains.

* WHEN...From 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/ 
  Wednesday.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
703 
WWUS74 KMAF 230755
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
255 AM CDT Wed Jun 23 2021

NMZ027-028-TXZ271-273-275-277-278-240200-
/O.CON.KMAF.HT.Y.0009.210623T1800Z-210624T0200Z/
Guadalupe Mountains of Eddy County-Eddy County Plains-
Guadalupe and Delaware Mountains-Eastern Culberson County-
Chinati Mountains-Davis Mountains-Davis Mountains Foothills-
Including the cities of Queen, Artesia, Carlsbad, 
Carlsbad Caverns NP, Guadalupe Mountains NP, Pine Springs, 
Fort Davis, and Alpine
255 AM CDT Wed Jun 23 2021 /155 AM MDT Wed Jun 23 2021/

...HEAT ADVISORY REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING...

* WHAT...Temperatures 95 to 99 in the mountains and 100 to 107 in
  the plains expected.

* WHERE...In New Mexico, Eddy County Plains and Guadalupe 
  Mountains of Eddy County. In Texas, Eastern Culberson County, 
  Guadalupe and Delaware Mountains in Texas and Davis Mountains 
  Foothills, and Davis and Chinati Mountains.

* WHEN...From 1 PM CDT /noon MDT/ this afternoon to 9 PM CDT /8 
  PM MDT/ this evening.

* IMPACTS...Hot temperatures may cause heat illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this heat advisory went out at Jun 22, 12:49 PM CDT, 40 minutes earlier.

Area forecast discussion, Jun 22, 12:49 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1249 PM CDT Tue Jun 22 2021

...New AVIATION...

.AVIATION...
(18Z TAFS)
Issued at 1247 PM CDT Tue Jun 22 2021

VFR has returned to the region and should remain that way through
the forecast period. Light SE winds will become elevated after
sunset at MAF, FST, PEQ due to a stout LLJ.

&&

.SHORT TERM...
(Today and tonight)
Issued at 315 AM CDT Tue Jun 22 2021

Latest mesoanalysis shows the cold front has crossed the river into
old Mexico, taking earlier convection with it.  MRMS/FFMP estimates
5-6" of rainfall fell invof US-385 south of Fort Stockton, and the
Pecos could see a minor bump or two as a result over the next day or
so.  Otherwise, a sfc ridge will move off to the ENE today, allowing
sfc flow to veer back to SE by late morning.  In the meantime,
stratus has developed behind the front, and will retard
heating/mixing through the morning hours.  This, easterly flow, and
wet soils will allow for one more day of below-normal temperatures
for most of the CWA, especially east, which will stay in stratus the
longest.  Isolated convection will be possible this afternoon Davis
Mtns, and some cells off the Sacramentos may drift into the northern
Guadalupes. Tonight, return flow will bring Gulf moisture back into
the area, and convection is forecast to develop in Sonora and move
north into wrn NM, for isolated chances on our western fringes.
Anvil debris/high cloud is forecast to move in from the west, and
should keep overnight mins considerably higher than tonight's.
Wednesday, the heat returns as thicknesses increase under the ridge,
w/temps soaring back to well-above normal.  A heat advisory or two
may be needed for the higher elevations, but we'll evaluate this
tonight.  Isolated convection will again be possible in the Davis
Mtns.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 315 AM CDT Tue Jun 22 2021

As the upper ridge continues to build over the area, high
temperatures will remain consistently in the upper 90s to low 100s
across the Permian Basin, 105+ along the Trans Pecos, and 110+ along
the Rio Grande through Friday. These temperatures will be borderline
Heat Advisory criteria for SE New Mexico, so we will keep a close
eye on temperatures Wed-Fri. Southerly surface winds will usher in
warmer air with windy conditions expected mainly on Thursday. This
pattern of high pressure overhead will keep us dry, although a few
isolated high-based storms developing over the higher terrain of SE
New Mexico are not out of the question. If any development occurs,
no measurable precipitation is expected but dry lightning and gusty
winds will be a concern.

A change is in store late Friday as a low sitting off the coast of
CA moves inland and a large trough over the Dakotas pushes further
into CONUS. Both of these events will help break down our ridge, and
the aforementioned trough will send a cold front down through the
area. While the GFS/ECMWF differ on timing for this, convection is
likely as this front pushes into the CWA. Storms will be possible
area-wide from Friday evening through Monday, with the greatest
precipitation chances to be Saturday/Sunday. Temperatures will be
much cooler for this weekend and into early next week, with mid 90s
for Saturday and upper 80s for Sunday-Tuesday.

-Zuber

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               73  99  74  98 /   0   0   0   0
Carlsbad                 71 104  72 104 /   0   0   0  10
Dryden                   73  96  74  98 /   0   0   0   0
Fort Stockton            72 101  72 102 /   0   0   0   0
Guadalupe Pass           72  96  72  97 /  10  10  10  10
Hobbs                    70 102  71 102 /   0   0   0   0
Marfa                    61  96  63  97 /  10   0   0  10
Midland Intl Airport     72  99  74  99 /   0   0   0   0
Odessa                   73  99  75  99 /   0   0   0   0
Wink                     73 105  75 104 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...24
LONG TERM....70
AVIATION...24
Hazardous weather outlook, Jun 22, 3:05 AM CDT, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
305 AM CDT Tue Jun 22 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-230815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
305 AM CDT Tue Jun 22 2021 /205 AM MDT Tue Jun 22 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:03 PM CDTSevere Thunderstorm WarningMAFPresidio27 min
Jun 21, 7:30 PM CDTSpecial Weather StatementMAFBrewster60 min
Jun 21, 8:35 PM CDTSpecial Weather StatementMAFBrewster, Terrell55 min

Nearby

Heat Advisories in Texas, 2021Heat Advisories in New Mexico, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.